Advertisement

Digestive Diseases and Sciences

, Volume 41, Issue 2, pp 322–325 | Cite as

Granulomatous hepatitis associated with glyburide

  • Daisy Saw
  • Ernest Pitman
  • Maung Maung
  • Panas Savasatit
  • Daniel Wasserman
  • C. K. Yeung
Case Report

Summary

A wide variety of diseases and injuries can cause granulomatous hepatitis, and drug-induced granulomatous hepatitis is a well-described entity. Sulfonylurea derivatives, which are commonly used oral hypoglycemic agents in the treatment of non-insulin-dependent diabetes mellitus, have been implicated in liver disease. However, glyburide, a second-generation sulfonylurea and a potent hypoglycemic drug, is considered to have less hepatic side effects than chlorpropamide. It has been reportedly associated with cholestatic jaundice and hepatitis and with hypersensitivity angiitis. A case of necrotizing granuloma has been reported. We present a second case of granulomatous hepatitis occurring in a patient who had been taking glyburide for approximately three years, and we review the literature for glyburide-associated hepatitis.

Key words

liver granuloma glyburide 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Olefsky JM: Clinical, cellular, and physiologic effects of glyburide in non-insulin-dependent diabetes mellitus. Am J Med 79 (suppl 3B):109–112, 1985PubMedGoogle Scholar
  2. 2.
    Wongpaitoon V, Mills PR, Russell RI, Patrick RS: Intrahepatic cholestasis and cutaneous bullae associated with glibenclamide therapy. Postgrad Med J 57:244–246, 1981PubMedGoogle Scholar
  3. 3.
    Ingelmo M, Vivancos J, Bruguera M, Sierra J, Balcells A: Angiitis por hipersensibilidad y hepatitis granulomatosa inducida por glibenclamida; a proposito de un caso. Med Clin (Barc) 74:306–308, 1980Google Scholar
  4. 4.
    James DG: Granulomatous liver disease.In Diseases of the Liver. L Schiff, ER Schiff (eds). Philadelphia JB Lippincott, 1993, pp 1499–1504Google Scholar
  5. 5.
    Clarke BF, Campbell JW, Ewing DJ, Beveridge GW, MacDonald MK: Generalized hypersensitivity reaction and visceral arteritis with fatal outcome during glibenclamide therapy. Diabetes 23:739–742, 1974PubMedGoogle Scholar
  6. 6.
    De Rosa G, Corsello SM, Pizzi C, Modesti A, Della-Casa S, Pasargiklian E: Epatopatic citolitica anitterica da glibenclamide. Epatologia 26(2):73–78, 1980Google Scholar
  7. 7.
    Goodman RC, Dean PJ, Radparvar A, Kitabchi AE: Glyburide induced hepatitis. Ann Intern Med 106:837–839, 1987PubMedGoogle Scholar
  8. 8.
    Meadow P, Tullio CJ: Glyburide-induced hepatitis. Clin Pharmacol 8:470, 1989Google Scholar
  9. 9.
    Lambert M, Geubel A, Rahier J, Branquinho F: Cholestatic hepatitis associated with glibenclamide therapy, a case report. Eur J Gastroenterol and Hepatol 2:389–391, 1990Google Scholar
  10. 10.
    Van Basten JP, Van Hoek B, Zeijen R, Stockbrugger R: Glyburide-induced cholestatic hepatitis and liver failure. Case report and review of the literature. Neth J Med 40:305–307, 1992PubMedGoogle Scholar
  11. 11.
    McMaster KR, Hennigar GR: Drug-induced granulomatous hepatitis. Lab Invest 44:61–73, 1981PubMedGoogle Scholar

Copyright information

© Plenum Publishing Corporation 1996

Authors and Affiliations

  • Daisy Saw
    • 1
    • 2
  • Ernest Pitman
    • 1
    • 2
  • Maung Maung
    • 1
    • 2
  • Panas Savasatit
    • 1
    • 2
  • Daniel Wasserman
    • 1
    • 2
  • C. K. Yeung
    • 1
    • 2
  1. 1.Department of PathologyNew York Hospital Medical Center of QueensFlushing
  2. 2.Cornell University Medical CenterIthaca

Personalised recommendations